Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 112, NWS San Angelo, TX

May 18, 20214 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 18, 2021, 5:03 AM CDT for 4 counties in Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 5:03 AM CDT (10:03 UTC)
Expired
May 18, 2021, 6:00 AM CDT
In force
57 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coke County, TX, Irion County, TX, Sterling County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 22 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 10:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

734 
WUUS54 KSJT 181003
SVRSJT
TXC081-235-431-451-181100-
/O.NEW.KSJT.SV.W.0112.210518T1003Z-210518T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
503 AM CDT Tue May 18 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Coke County in west central Texas...
  Eastern Sterling County in west central Texas...
  Tom Green County in west central Texas...
  Eastern Irion County in west central Texas...

* Until 600 AM CDT.

* At 501 AM CDT, severe thunderstorms were located along a line
  extending from near Silver to near Mertzon, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Silver around 510 AM CDT.
  Sanco around 530 AM CDT.
  San Angelo and Christoval around 540 AM CDT.
  Blackwell and Fort Chadbourne around 600 AM CDT.

Other locations impacted by these severe thunderstorms include The
Intersection Of Highway 208 And Ranch Road 2662, The Intersection Of
Highway 158 And Ranch Road 2059, Us-87 Near The Coke-
Tom Green County Line, Us-67 Near The Irion-
Tom Green County Line and Oak Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3108 10101 3209 10091 3208 10024 3109 10026
TIME...MOT...LOC 1001Z 269DEG 23KT 3208 10076 3108 10088 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:05 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 18, 2:05 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
205 AM CDT Tue May 18 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 205 AM CDT Tue May 18 2021

Today is starting off with a bang as overnight thunderstorms are
ongoing across West Central Texas. High-res models show this
organizing into a line and pushing eastward through the morning.
In it's wake, a cold pool will be left behind across the area.
Clouds should gradually clear out through this afternoon and
evening. A few showers will be possible, but the main upper-level
dynamics will have pushed northeastward as they rotate around an
upper trough currently located over the Panhandle. Temperatures
this afternoon will be somewhat cloud-cover dependent, but in
general, will reach the mid 70s to mid 80s. Tonight, the upper
trough will remain in place, but dynamics will be much weaker,
allowing for much lower chances for showers and thunderstorms
overnight. Low temperatures will still be mild, only in the low to
mid 60s.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 205 AM CDT Tue May 18 2021

An upper trough located over the Panhandle on Wednesday will see
multiple waves rotating around the base of it.  This will help to
generate another round of showers and thunderstorms across the
region, mainly in the afternoon and evening. Some storms could
become strong to severe, but these should be few and far between
with extensive cloud cover across the area and SPC currently has a
Marginal Risk for this day. By Thursday, the upper trough will
push northeastward into Oklahoma and Kansas. This will shift the
focus of heavy rain across east Texas, although our far eastern
counties may still see some impacts from locally heavy rainfall.
Despite the system moving northeastward, the warm and humid
pattern is expected to persist for the rest of the week and into
the weekend as southeast flow continues at the surface. As we get
into the weekend, a much deeper trough will dig in across the
western US, while a 592dam ridge will build in over the southeast
US. Between these two features, moist southeast flow will continue
off of the Gulf of Mexico into West Central Texas. This will lead
to additional chances for diurnally-driven showers and
thunderstorms each day.

&&

.AVIATION...
(06Z TAFS)
Issued at 1219 AM CDT Tue May 18 2021

Evening showers and storms have pushed east of the area early this
morning, but next round already developing near KSJT. Models
suggest that this activity will expand in coverage and progress
towards the other terminals through/just after sunrise this
morning. As this convection pushes east and southeast of the area
by mid to late morning, improving conditions will develop across
West Central Texas terminals. Otherwise, a mix of MVFR and VFR
cigs will continue along with gusty south winds at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 78  64  80  62 /  80  10  40  10
San Angelo 	 84  62  85  61 /  70   5  40  10
Junction 	 84  64  80  61 /  80  20  50  20
Brownwood 	 78  65  79  63 / 100  30  50  30
Sweetwater 	 78  62  81  61 /  70  10  30   5
Ozona      	 87  64  83  61 /  40  10  30   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT this morning for Brown-
Callahan-Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...SK
LONG TERM....SK
AVIATION...07
Hazardous weather outlook, May 18, 3:44 AM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
344 AM CDT Tue May 18 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-190845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
344 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will continue through late this
morning. In addition to damaging wind gusts, heavy rainfall may
cause flash flooding in some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat of strong to severe storms and and heavy rainfall will
continue across much of West Central Texas into Wednesday. After
a brief lull on Thursday, more storms will return for the upcoming
weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Special weather statement, May 18, 1:56 AM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
156 AM CDT Tue May 18 2021

TXZ066-139-180730-
Runnels TX-Coleman TX-
156 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLEMAN AND
SOUTHEASTERN RUNNELS COUNTIES UNTIL 230 AM CDT...

At 156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Benoit, or 7 miles east of Ballinger, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Talpa and Benoit.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Texas.

LAT...LON 3171 9956 3158 9984 3160 9986 3171 9996
      3191 9972
TIME...MOT...LOC 0656Z 236DEG 27KT 3170 9984

JW
Special weather statement, May 18, 2:21 AM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service San Angelo TX
221 AM CDT Tue May 18 2021

TXZ140-180745-
Brown TX-
221 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN COUNTY UNTIL
245 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bangs, or near Brownwood, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Brownwood, Early, Bangs, Lake Brownwood Near Thrifty, Lake Brownwood
State Park, Camp Bowie, Lake Brownwood, Zephyr, Brookesmith, Owens
and Thrifty.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Texas.

LAT...LON 3168 9876 3155 9912 3168 9921 3175 9920
      3197 9898
TIME...MOT...LOC 0720Z 242DEG 28KT 3167 9909

JW
Local storm report, May 18, 2:23 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
223 AM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             1 W VICK                31.34N 100.11W
05/18/2021  E1.00 INCH       TOM GREEN          TX   TRAINED SPOTTER

&&
Special weather statement, May 18, 2:49 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
249 AM CDT Tue May 18 2021

TXZ073-180815-
Concho TX-
249 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONCHO COUNTY UNTIL 315
AM CDT...

At 249 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Eola, or 8 miles south of Paint Rock, moving northeast
at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paint Rock, Millersview and The Intersection Of Us-
83 And Ranch Road 765.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Texas.

LAT...LON 3143 10009 3158 9981 3158 9978 3131 9967
      3125 10002
TIME...MOT...LOC 0749Z 243DEG 16KT 3139 9996

JW
Special weather statement, May 18, 4:25 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
425 AM CDT Tue May 18 2021

TXZ139-140-154-155-181000-
Coleman TX-McCulloch TX-Brown TX-San Saba TX-
425 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN...SOUTHEASTERN
COLEMAN...NORTHEASTERN MCCULLOCH AND NORTHWESTERN SAN SABA COUNTIES
UNTIL 500 AM CDT...

At 425 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winchell, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mercury around 435 AM CDT.
  Winchell around 440 AM CDT.
  Brookesmith around 450 AM CDT.
  Elm Grove around 455 AM CDT.

Other locations impacted by this storm include Whon, Indian Creek and
Milburn.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Texas.

LAT...LON 3140 9892 3141 9933 3148 9935 3163 9898
      3151 9895 3149 9898 3147 9900 3144 9896
      3146 9895 3146 9894
TIME...MOT...LOC 0925Z 253DEG 20KT 3146 9926
Special weather statement, May 18, 5:03 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Angelo TX
503 AM CDT Tue May 18 2021

TXZ140-181045-
Brown TX-
503 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN COUNTY UNTIL 545
AM CDT...

At 503 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brookesmith, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownwood, Blanket, Zephyr, Brookesmith, Camp Bowie and Indian Creek.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Texas.

LAT...LON 3169 9875 3167 9877 3161 9878 3147 9901
      3149 9903 3148 9905 3157 9914 3184 9876
      3170 9867
TIME...MOT...LOC 1003Z 241DEG 23KT 3154 9902

Daniels

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:06 PM CDTTornado Warning Tornado observedSJTSterling39 min
May 17, 7:19 PM CDTTornado Warning Tornado observedConsiderable damage threatSJTSterling41 min
May 17, 7:24 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan66 min
May 17, 7:46 PM CDTSpecial Weather StatementSJTHaskell44 min
May 17, 7:55 PM CDTTornado Warning Tornado observedConsiderable damage threatSJTSterling50 min
May 17, 8:06 PM CDTFlash Flood WarningSJTNolan3 hr
May 17, 8:22 PM CDTSpecial Weather StatementSJTJones53 min
May 17, 8:35 PM CDTSpecial Weather StatementSJTNolan55 min
May 17, 8:40 PM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones, Throckmorton2 hr
May 17, 8:42 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling36 min
May 17, 8:48 PM CDTSpecial Weather StatementSJTThrockmorton57 min
May 17, 9:00 PM CDTSpecial Weather StatementSJTShackelford45 min
May 17, 9:06 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton32 min
May 17, 9:09 PM CDTAreal Flood AdvisorySJTCoke, Jones, Nolan, Shackelford, Taylor111 min
May 17, 9:11 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor64 min
May 17, 9:24 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor51 min
May 17, 9:54 PM CDTSpecial Weather StatementSJTCallahan51 min
May 17, 10:03 PM CDTSpecial Weather StatementSJTRunnels42 min
May 17, 10:22 PM CDTSevere Thunderstorm WarningSJTCoke38 min
May 17, 10:52 PM CDTSpecial Weather StatementSJTBrown, Coleman38 min
May 18, 12:41 AM CDTSpecial Weather StatementSJTTom Green49 min
May 18, 1:08 AM CDTSevere Thunderstorm WarningSJTConcho, Tom Green52 min
May 18, 1:36 AM CDTSpecial Weather StatementSJTFisher24 min
May 18, 1:38 AM CDTSpecial Weather StatementSJTJones37 min
May 18, 1:50 AM CDTSevere Thunderstorm WarningSJTFisher25 min
May 18, 1:56 AM CDTSpecial Weather StatementSJTRunnels34 min
May 18, 1:59 AM CDTSevere Thunderstorm WarningSJTConcho, Tom Green46 min
May 18, 2:00 AM CDTAreal Flood AdvisorySJTConcho, Tom Green2 hr
May 18, 2:11 AM CDTSevere Thunderstorm WarningSJTFisher, Jones38 min
May 18, 2:21 AM CDTSpecial Weather StatementSJTBrown24 min
May 18, 2:49 AM CDTSpecial Weather StatementSJTConcho26 min
May 18, 3:09 AM CDTAreal Flood AdvisorySJTFisher, Jones3 hr
May 18, 4:01 AM CDTFlash Flood WarningSJTFisher, Jones3 hr
May 18, 4:18 AM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green57 min
May 18, 4:25 AM CDTSpecial Weather StatementSJTBrown35 min
May 18, 4:27 AM CDTAreal Flood AdvisorySJTCrockett, Irion, Sterling, Tom Green2 hr
May 18, 5:03 AM CDTSpecial Weather StatementSJTBrown42 min
May 18, 5:16 AM CDTAreal Flood AdvisorySJTCoke, Irion, Sterling, Tom Green3 hr
May 18, 6:07 AM CDTSpecial Weather StatementSJTConcho38 min
May 18, 6:39 AM CDTAreal Flood AdvisorySJTConcho, Menard, Schleicher, Tom Green3 hr
May 18, 6:49 AM CDTSpecial Weather StatementSJTConcho26 min
May 18, 7:15 AM CDTSpecial Weather StatementSJTMcCulloch45 min
May 18, 7:30 AM CDTAreal Flood AdvisorySJTSchleicher3 hr
May 18, 8:10 AM CDTSpecial Weather StatementSJTSutton50 min
May 18, 9:05 AM CDTSpecial Weather StatementSJTSutton40 min
May 18, 10:54 AM CDTSpecial Weather StatementSJTMason36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.